Illinois, 2003

Damaging Winds and Heavy Rain in Illinois, July 18, 2003

July 18, 2003 · NWS PAH · 7 events in 5 counties and zones

A cluster of thunderstorms became severe over the Carbondale area, producing wind gusts near 60 MPH. The storms continued to produce isolated reports of tree damage as they organized into a line and moved south.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms became severe over the Carbondale area, producing wind gusts near 60 MPH. The storms continued to produce isolated reports of tree damage as they organized into a line and moved south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 1:00 AM CST, 9 hours 16 minutes earlier.

Area forecast discussion, Jul 18, 1:00 AM CST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 AM CDT FRI JUL 18 2003

MODELS HAVE COME INTO AGREEMENT ON BRINGING FRONT/POPS THRU FA
TODAY. SWARD DIVING MCS IS EXPECTED TO CONTINUE TO SAG SOUTH THIS AM
AND SHOULD AFFECT NRN TIER OF FA. EXPANSIVE CLOUD SHIELD WL THEN BE
OVER FA AND MAY INHIBIT PM CONVECTIVE CHANCES. THEREFORE THINK BEST
CHC IS PROBABLY W/DECAYING MCS AND AS SUCH WL COMPROMISE ON MOS POPS
AND GO MIDDLE OF ROAD CHC CAT APPROACH...PER GOING ZFP. WL LIKEWISE
COMPROMISE ON HIGHS TODAY AS MAV MOS SOCKS FA IN CLOUD COVER W/ONLY
L80S WHILE FWC MOS SUGGESTS SOME CLOUD COVER BUT SOARS TEMPS INTO
L90S. THINK ACTUAL TEMP WL BE SOMEWHERE IN BETWEEN.

BOTH ETA/GFS AGREE FRONT IS THRU FA BY 00Z AND RESPOND W/MOS POPS
BLO 20 PERCENT...SO WE HAVE ELIMINATED THE TONIGHT POP. SRN TIER
COULD END UP RETAINING EARLY EVENING MENTION BUT W/NW FLOW PATTERN
ESTABLISHED THINK CHANCES ARE PRETTY DECENT FRONT WL MAKE IT THRU BY
00Z. EVEN SO NEW MOS GUIDANCE DOES NOT SHOW A SIGNIFICANT COOL OFF
IN TEMPS OR TDS BEHIND FRONT EVEN AS HIGH BUILDS DOWN W/NLYS.

AFTER THAT NEXT BEST CHC PCPN IS W/SUN NIGHT-MON FRONTAL SYSTEM.
WITH EXTENDED DATA STILL TRICKLING IN...WL AWAIT ITS ENTIRETY...BUT
FOR NOW DONT SEE MUCH TO MAKE MAJOR CHANGES TO GOING EXTENDED.

.PAH...NONE.
Hazardous weather outlook, Jul 18, 9:10 AM CST, 1 hour 6 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. SOME
OF THE STORMS WILL BE ORGANIZED INTO LINES...WHICH MAY PRODUCE
DAMAGING WIND GUSTS. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL
BE ACROSS SOUTHEAST MISSOURI...EXTREME WESTERN KENTUCKY...AND AREAS
WEST OF INTERSTATE 57 IN SOUTHERN ILLINOIS. ELSEWHERE...INCLUDING
SOUTHWEST INDIANA AND THE EVANSVILLE TRI STATE AREA...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STAY TUNED TO THIS STATION FOR
THE LATEST SEVERE WEATHER WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL ARRIVE LATE SUNDAY...AHEAD OF
THE NEXT COLD FRONT...WHICH IS EXPECTED TO MOVE SOUTH OF THE REGION
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED IN SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI...AND MAY BE REQUESTED ELSEWHERE TODAY.

YORK

In the hours before

Special weather statement, Jul 18, 5:58 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
658 AM CDT FRI JUL 18 2003

ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112-
114-181700-
ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER-
FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON-
MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE-
PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON-
INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG...
MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON
658 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS.

IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER...
STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND
MISSISSIPPI.

IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD...
CARLISLE...HICKMAN...AND FULTON.

IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN...
JACKSON...WILLIAMSON...POPE...UNION...JOHNSON...MASSAC...ALEXANDER...
AND MASSAC.

THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN...
SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM
WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER
SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.

ILZ075>077-082-083-087-181500-
EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE-
INCLUDING...MOUNT VERNON IL
658 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM...

THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE
FOLLOWING COUNTIES IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN.

THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...
FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE
THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE
THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 6:04 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
704 AM CDT FRI JUL 18 2003

ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112-
114-181700-
ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER-
FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON-
MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE-
PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON-
INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG...
MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON
704 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS.

IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER...
STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND
MISSISSIPPI.

IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD...
CARLISLE...HICKMAN...AND FULTON.

IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN...
JACKSON...WILLIAMSON. ..POPE...UNION...JOHNSON....ALEXANDER...AND
MASSAC.

THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN...
SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM
WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER
SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.

ILZ075>077-082-083-087-181500-
EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE-
INCLUDING...MOUNT VERNON IL
704 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM...

THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE
FOLLOWING COUNTIES IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN.

THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...
FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE
THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE
THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 6:10 AM CST, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
710 AM CDT FRI JUL 18 2003

ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112-
114-181700-
ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER-
FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON-
MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE-
PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON-
INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG...
MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON
710 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS.

IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER...
STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND
MISSISSIPPI.

IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD...
CARLISLE...HICKMAN...AND FULTON.

IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN...
JACKSON...WILLIAMSON...POPE...UNION...JOHNSON....ALEXANDER...AND
MASSAC.

THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN...
SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM
WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER
SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.

ILZ075>077-082-083-087-181500-
EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE-
INCLUDING...MOUNT VERNON IL
710 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM...

THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE
FOLLOWING COUNTIES IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN.

THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...
FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE
THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE
THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 6:35 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT FRI JUL 18 2003

ILZ080-081-084>086-088>094-KYZ001>007-MOZ076-086-087-100-107-109>112-
114-181700-
ALEXANDER-BALLARD-BOLLINGER-BUTLER-CAPE GIRARDEAU-CARLISLE-CARTER-
FRANKLIN-FULTON-GRAVES-HARDIN-HICKMAN-JACKSON-JOHNSON-LIVINGSTON-
MASSAC-MCCRACKEN-MISSISSIPPI-NEW MADRID-PERRY IL-PERRY MO-POPE-
PULASKI-SALINE-SCOTT-STODDARD-UNION IL-WAYNE MO-WILLIAMSON-
INCLUDING...CAIRO...CAPE GIRARDEAU...CARBONDALE...HARRISBURG...
MARION IL...MAYFIELD...PADUCAH...PERRYVILLE...POPLAR BLUFF...SIKESTON
735 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 757 IN EFFECT UNTIL NOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL NOON FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS.

IN SOUTHEAST MISSOURI...CARTER...WAYNE...BUTLER...BOLLINGER...
STODDARD...NEW MADRID...PERRY...CAPE GIRARDEAU...SCOTT...AND
MISSISSIPPI.

IN WESTERN KENTUCKY...LIVINGSTON...MCCRACKEN...GRAVES...BALLARD...
CARLISLE...HICKMAN...AND FULTON.

IN SOUTHERN ILLINOIS...PERRY...FRANKLIN...SALINE...HARDIN...
JACKSON...WILLIAMSON...POPE...UNION...JOHNSON...ALEXANDER...AND
MASSAC.

THIS INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...FRANKLIN...
SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE THUNDERSTORM
WATCH NUMBER 756...WHICH EXPIRED AT 1000 AM. THEY ARE NOW UNDER
SEVERE THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.

ILZ075>077-082-083-087-181500-
EDWARDS-GALLATIN-HAMILTON-JEFFERSON-WAYNE IL-WHITE-
INCLUDING...MOUNT VERNON IL
735 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCH NUMBER 756 IN EFFECT UNTIL 1000 AM...

THE SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA REMAINS IN EFFECT UNTIL 1000 AM FOR THE
FOLLOWING COUNTIES IN SOUTHERN ILLINOIS...

JEFFERSON...WAYNE...EDWARDS...HAMILTON...WHITE...AND GALLATIN.

THIS NO LONGER INCLUDES THE SOUTHERN ILLINOIS COUNTIES OF PERRY...
FRANKLIN...SALINE...AND HARDIN...WHICH WERE PREVIOUSLY UNDER SEVERE
THUNDERSTORM WATCH NUMBER 756. THEY ARE NOW INCLUDED UNDER SEVERE
THUNDERSTORM WATCH NUMBER 757...WHICH EXPIRES AT NOON.
Special weather statement, Jul 18, 8:00 AM CST, 2 hours 16 minutes before
ILZ075-076-080-181430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 AM CDT FRI JUL 18 2003

...THUNDERSTORMS WITH POSSIBLE GUSTY WINDS APPROACHING MOUNT
VERNON ILLINOIS...

AT 855 AM...A LINE OF THUNDERSTORMS EXTENDED FROM SALEM ILLINOIS...
SOUTHWEST TO INTERSTATE 64. THE LINE WAS MOVING SOUTHEAST AT 30
MPH. EXPECT THE STORMS TO CROSS MOUNT VERNON ILLINOIS AROUND 930
AM...AND PINCKNEYVILLE BY 10 AM.

A BRIEF PERIOD OF GUSTY WINDS MAY ACCOMPANY THE LEADING EDGE OF
THE STORMS...WITH GUSTS TO AROUND 40 MPH POSSIBLE. THESE WINDS MAY
BLOW DOWN SMALL TREE LIMBS AND BLOW LOOSE DEBRIS AROUND.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL NOON FOR MUCH OF
SOUTHERN ILLINOIS.

YORK
Special weather statement, Jul 18, 9:08 AM CST, 1 hour 8 minutes before
ILZ075>077-080>094-KYZ001>012-MOZ076-086-087-100-107>112-114-181600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1008 AM CDT FRI JUL 18 2003

...SEVERE THUNDERSTORM WATCHES 756 AND 757 HAVE BEEN CANCELLED...

...SEVERE THUNDERSTORM WATCH 758 IS IN EFFECT UNTIL 3PM CDT AND
REPLACES WATCHES 756 AND 757...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 3PM CDT FOR THE FOLLOWING COUNTIES IN
SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTHERN ILLINOIS.

IN SOUTHEAST MISSOURI...CARTER...RIPLEY...WAYNE...BUTLER...PERRY...
BOLLINGER...STODDARD...CAPE GIRARDEAU...SCOTT...MISSISSIPPI...AND
NEW MADRID.

IN SOUTHERN ILLINOIS...ALEXANDER...PULASKI...MASSAC...POPE...
HARDIN...JACKSON...WILLIAMSON...SALINE...GALLATIN...PERRY...
FRANKLIN...HAMILTON...WHITE...JEFFERSON...UNION...JOHNSON...AND
WAYNE.

IN WESTERN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...
MCCRACKEN...GRAVES...MARSHALL...CALLOWAY...LIVINGSTON...LYON...
CRITTENDEN...AND TRIGG.

JAP

The radar

The Paducah radar (KPAH), 90 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 18, 10:16 AM CST
Where
Jackson County, Carbondale Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.783, -89.250

The automated observing system at the Carbondale Airport measured a wind gust to 55 knots (63 MPH).

Heavy Rain, Jackson

When
July 18, 10:30 AM CST to 12:00 PM CST
Where
Jackson County, Murphysboro
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Thunderstorms with torrential rainfall caused street flooding in Carbondale and Murphysboro. An automated observing system at the Carbondale airport measured 1.75 inches in 30 minutes.

Thunderstorm Wind, Union

When
July 18, 10:37 AM CST
Where
Union County, Alto Pass
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -89.333

A couple of trees were blown down on major roads in northern Union County, including Route 3 near Wolf Lake and Highway 127 at Alto Pass.

Thunderstorm Wind, Johnson

When
July 18, 10:50 AM CST
Where
Johnson County, 9 mi NW of Vienna
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
37.517, -89.017

About a dozen trees were blown down in Ferne Clyffe State Park, according to a park ranger.

Thunderstorm Wind, Union

When
July 18, 11:00 AM CST
Where
Union County, 4 mi S of Jonesboro
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -89.267

A couple of trees were blown down on Route 127.

Thunderstorm Wind, Alexander

When
July 18, 11:04 AM CST
Where
Alexander County, 3 mi NE of Olive Branch
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -89.317

Two to three trees were blown down between Olive Branch and Tamms.

Thunderstorm Wind, Pulaski

When
July 18, 11:19 AM CST
Where
Pulaski County, Mounds
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
37.117, -89.200

Trees were reported down in the community of Mounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365848, 5365921, 5365850, 5365851, 5365919, 5365849, 5365920.